California, 2010

Winter Weather in California, May 27 to 28, 2010

May 27 to 28, 2010 · NWS STO · 2 events in 2 counties and zones

A second round of winter weather followed close on the heels of the previous episode and brought an additional amount of snow to the Sierra Nevada Mountains. The snow fell at a lower elevation with this storm than with the first episode.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A second round of winter weather followed close on the heels of the previous episode and brought an additional amount of snow to the Sierra Nevada Mountains. The snow fell at a lower elevation with this storm than with the first episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 27, 8:10 AM PST, 2 hours 50 minutes earlier.

Area forecast discussion, May 27, 8:10 AM PST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
910 AM PDT THU MAY 27 2010

.DISCUSSION...
VORT LOBE LOCATED JUST OFF THE SFO COAST ROTATING BENEATH THE COLD
CORE UPPER LOW OFF THE PAC NW COAST IS BEGINNING TO ENHANCE BAND OF
PCPN ALONG THE FRONT. BOTH OF THESE FEATURES WILL BE MOVING INLAND
TODAY...AND WE EXPECT AN INCREASE IN PCPN AS THE DAY WEARS ON. THERE
HAS BEEN A BREAK IN THE PCPN OVER THE SIERNEV THIS MORNING AS LAST
EVENING'S SHORT WAVE HAS MOVED EWD INTO THE GREAT BASIN. SUBSIDENCE
IN THE WAKE OF THIS FEATURE HAS ALSO RESULTED IN PARTIAL CLEARING
IN THE VALLEY. BUT LARGE SCALE ASCENT AND INSTABILITY WILL BE
INCREASING OVER THE AREA WITH THE APPROACHING VORT LOBE TODAY AND
SEASONABLY STRONG CYCLONIC CIRCULATION...AND SHOWERS WILL BE MOVING
BACK/DEVELOPING IN THE VALLEY AND OVER THE SIERNEV TODAY.

THE COLD CORE LOW HAS ALREADY RESULTED IN ZERO OR NEGATIVE LIFTED
INDICES ON THE AREA MORNING RAOBS AND DIFFERENTIAL HEATING WILL
STEEPEN LAPSE RATES THIS AFTERNOON. BUFKIT FORECAST SOUNDINGS FOR
THE PROFILES FROM BAB/CIC SWD INCLUDING SAC/SCK STEEPEN LAPSE RATES
INTO THE 8-10 DEG C/KM RANGE AT/BELOW 700 MBS THIS AFTERNOON. THE
SRN MOST PROFILES ARE FAVORED DUE TO THE STRONGER CAA IN THIS AREA.
THE STRONG INSTABILITY TODAY WOULD CERTAINLY FAVOR THUNDERSTORMS IN
OUR AREA...HOWEVER...WITH THE UPPER LOW SO CLOSE TO OUR AREA...AND
BASICALLY MOVING OVER THE REGION...WIND SHEAR PROFILES WILL NOT BE
FULLY MAXIMIZED FOR THE POTENTIAL FOR ROTATING LOW-TOPPED STORMS.
THIS IS PORTRAYED IN THE BUFKIT FORECAST PROFILES. WITH RELATIVELY
WEAK PRESSURE GRADIENTS...AND THE PROXIMITY OF THE UPPER LOW...WE
ARE NOT SEEING THE STRONG VEERING PROFILES WE WOULD LIKE TO SEE FOR
STORM SCALE ROTATION...AND THIS APPEARS TO BE A LIMITING FACTOR FOR
TODAY'S SEVERE POTENTIAL. THIS COULD CHANGE LOCALLY IF TOPOGRAPHIC
INFLUENCES BACK THE LOWER LEVEL WINDS ALONG THE FAR E AND W SIDES OF
THE SAC VLY. ALSO...THE SRN SAC/NRN SAN JOAQUIN VALLEY AND
MOTHERLODE FOOTHILLS WOULD BE A FAVORED AREA FOR HAIL PRODUCING
STORMS WHEN CONSIDERING THE LOCATION OF THE STRONGLY CYCLONIC UPPER
LEVEL JET.

WITH THE COLD CORE UPPER LOW DOMINATING THE REGION...THE FREEZING
LEVEL/WBZ'S ARE ALSO RELATIVELY LOW...AND ON FACE VALUE...LOWER THAN
THE OPTIMUM VALUE AROUND 9000 FT FOR LARGE HAIL. THE LOWER FREEZING
LEVEL/WBZ'S WOULD FAVOR SMALLER HAIL...BUT THE POTENTIAL FOR MANY OF
THE STORMS TO BE PRIMARILY SMALL HAIL PRODUCERS.      JHM

.PREVIOUS DISCUSSION...
UPPER LEVEL LOW CENTERED OFF THE PACIFIC NORTHWEST CONTINUES ITS
SLOW SOUTHEASTERLY DRIFT.  A FRONTAL BOUNDARY HAS BECOME MORE
PRONOUNCED OVERNIGHT... ELONGATING THE LOW CENTER AS IT ROTATES
ALONG THE SOUTH SIDE OF THE FLOW.  THE BOUNDARY IS JUST NOW COMING
ONSHORE AND SOME SLIGHT ENHANCEMENT IS BEGINNING ON THE NORTHERN CA
COAST.  THIS SHOULD EXTEND DOWN THE COAST AND INLAND WITH TIME AS
THE BOUNDARY FULLY MOVES ONSHORE.

A COUPLE OF QUESTIONS ARE AT THE FOREFRONT FOR TODAY'S FORECAST...
ONCE THIS BOUNDARY MOVES THROUGH NORCAL HOW MUCH OF A LULL WILL
FOLLOW AND WILL WE GET A SECOND WAVE THIS AFTERNOON.  THE FOLLOW UP
QUESTION... DEPENDING UPON WHETHER WE GET MUCH OF A SECOND WAVE WILL
WE HAVE ENOUGH CLEARING BETWEEN THE TWO BOUNDARIES TO HEAT UP THE
LAND AND INTENSIFY THE DIFFERENTIAL HEATING AS THE UPPER LEVEL COLD
AIR MOVES OVER THE AREA.  THIS IS AN IMPORTANT COMPONENT TO THE
CHANCE FOR THUNDERSTORMS TO DEVELOP THIS AFTERNOON.

AS FOR THE FIRST QUESTION... AM EXPECTING SCATTERED SHOWERS ACROSS
THE AREA AND A FRESH INCH OR TWO OF SNOW WITH THE FRONTAL PASSAGE
THIS MORNING.  THERE SHOULD BE LINGERING CLOUD COVER AND
SPRINKLES/FLURRIES HERE AND THERE THROUGHOUT THE MORNING AS THE JET
CROSSES TO THE SOUTH OF OUR AREA AND LEAVES OUR AIRMASS FAIRLY
STAGNANT IN THE PROCESS.  CURRENTLY THE SECOND BOUNDARY LOOKS TO
MOVE THROUGH DURING THE EARLY TO MID AFTERNOON HOURS THOUGH IT IS
TRENDING TO HAVE A GREATER IMPACT TO THE SOUTH OF US.

REGARDS THUNDERSTORM DEVELOPMENT... IF THE JET DOES CONTINUE TO MOVE
TO THE SOUTH IT LESSENS ITS CONTRIBUTION TO THE INSTABILITY THIS
AFTERNOON BUT IT ALSO PULLS THE COLDER AIR FARTHER INTO THE REGION.
WITH THE BETTER THAN EXPECTED HEATING THAT OCCURRED ON WEDNESDAY AND
AT LEAST PEEK A BOO SUNSHINE EXPECTED TODAY... WE SHOULD SEE AT
LEAST THE LEVEL OF THUNDERSTORM ACTIVITY WE SAW ON WEDNESDAY AND
POSSIBLY STRONGER.  WHILE THE ACTIVITY STAYED MOSTLY TO THE EAST
SIDE OF THE VALLEY ON WEDNESDAY AM EXPECTING GOOD DELTA AREA
DEVELOPMENT TODAY AND... IN GENERAL... ACTIVITY THAT IS MORE
WIDESPREAD.

IN THE HIGHER FOOTHILLS AND MOUNTAINS... IT IS LIKELY THAT SOME
AREAS WILL RECEIVE FAIRLY HEAVY BURSTS OF SNOWFALL AS THESE SHOWERS
MOVE THROUGH AND THUNDERSNOW IS A POSSIBILITY.  THIS COULD ONCE
AGAIN RESULT IN CHAIN CONTROLS ON THE MAJOR HIGHWAYS AND DANGEROUS
DRIVING CONDITIONS FOR TRAVELERS HEADING OUT EARLY FOR THE HOLIDAY
WEEKEND.  SNOW LEVELS WILL BEGIN NEAR 5000 FEET AND LOWER TO NEAR
4000 FEET THROUGH THE DAY.

A WINTER WEATHER ADVISORY GOES INTO EFFECT AT 5AM THIS MORNING AND
CONTINUES THROUGH 1 AM ON FRIDAY.  AS MENTIONED ABOVE... MOST OF THE
SNOW WILL FALL WITH THE FRONTAL PASSAGE EARLY TO MID MORNING AND
THEN AGAIN IN THE EARLY TO MID AFTERNOON.... THEN ASSOCIATED WITH
WHERE THE SHOWER ACTIVITY DEVELOPS AND MOVES.  THE BEST LULL IN THE
WEATHER WILL BE IN LATE MORNING TO EARLY AFTERNOON AND WOULD BE THE
BEST TIME FOR TRAVELERS TO TRY TO SLIP OUT OF TOWN TO AVOID THE
WORST OF THE WEATHER EFFECTS.

THE PRECIPITATION IS THE PRIMARY ITEM OF INTEREST FOR THIS EVENT.
TEMPERATURES WILL BE A BIT COOLER ACROSS THE AREA COMPARED TO
YESTERDAY AND WINDS A BIT BREEZIER... BUT NEITHER WILL BE AS NOTABLE
AS THE POTENTIAL FOR THUNDERSTORMS AND ANOTHER LATE SEASON SNOWFALL.

LINGERING RAIN AND SNOW OVER THE SIERRA RANGE INTO FRIDAY AND
POSSIBLY WELL INTO FRIDAY IF THE JET HAS TOO MUCH SOUTHERLY AND NOT
ENOUGH EASTERLY IN ITS FLOW AND WE END UP IN A WRAP AROUND
SITUATION.  REGARDLESS... THE HOLIDAY WEEKEND CONTINUES TO LOOK DRY
AND RELATIVELY WARM.

.EXTENDED DISCUSSION (MONDAY THROUGH THURSDAY)...
A FLAT RIDGE PREVAILS THROUGH THE END OF THE HOLIDAY WEEKEND AND
INTO THE WORK WEEK.  ANOTHER SHOT AT PRECIPITATION COMES LATER IN
THE WEEK BUT IT APPEARS WEAK AT THE THIS TIME.  TEMPERATURES SHOULD
APPROACH NORMAL FOR THIS TIME OF YEAR WHICH WILL SEEM DOWNRIGHT HOT
COMPARED TO RECENT DAYS.

&&

.AVIATION...UPPER LEVEL LOW WILL CONTINUE TO DIG OVER NORTHERN
CALIFORNIA DURING THE NEXT 24 HOURS...WITH A COUPLE OF SHORT WAVES
MOVING THROUGH THE REGION TODAY AND THIS EVENING.  AS A RESULT...
UNSETTLED WEATHER WILL CONTINUE ACROSS THE NORTHERN INTERIOR...WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE.  AT THIS TIME...
PRIMARILY VFR CONDITIONS ARE PREVAILING IN THE VALLEY...WITH AREAS
OF MVFR CONDITIONS IN SHOWERS.  IN THE SURROUNDING MOUNTAINS...MVFR
CONDITIONS ARE CONTINUING...WITH AREAS OF IFR/LIFR CONDITIONS
POSSIBLE IN SHOWERS.  SNOW LEVELS ARE RANGING BETWEEN 4500 FEET AND
5500 FEET THIS MORNING...AND WILL LOWER TO AROUND 4000 FEET BY THIS
AFTERNOON.  EXPECT CONDITIONS TO DETERIORATE THROUGH THE DAY.  IN
THE VALLEY...WIDESPREAD MVFR CONDITIONS IN SHOWERS WILL DEVELOP
AFTER 20Z...WITH AREAS OF IFR CONDITIONS POSSIBLE IN THUNDERSTORMS
BETWEEN 22Z AND 02Z...WHICH MAY AFFECT TAF LOCATIONS.  IN THE
SURROUND MOUNTAINS...EXPECT WIDESPREAD LIFR CONDITIONS TO DEVELOP
AFTER 21Z....WITH HEAVY SNOW SHOWERS POSSIBLE AT TIMES.  LOCAL
SOUTHWEST WIND GUSTS UP TO 45 KNOTS WILL ALSO BE POSSIBLE OVER THE
HIGHER MOUNTAIN PEAKS.  EXPECT SOME IMPROVING CONDITIONS AFTER 06Z.

&&

.STO WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FROM 5 AM
THURSDAY UNTIL 1 AM FRIDAY FOR THE WEST SLOPES OF THE NORTHERN
SIERRA NEVADA AND FOR WESTERN PLUMAS COUNTY AND LASSEN PARK ABOVE
5000 FEET..

&&
Hazardous weather outlook, May 27, 6:00 AM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT THU MAY 27 2010

CAZ013>019-063-064-066>069-281400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ANOTHER ROUND OF LATE SEASON WINTRY WEATHER WILL MOVE THROUGH THE
AREA TODAY AND TONIGHT AND A WINTER WEATHER ADVISORY IS IN EFFECT
FOR THE SIERRA NEVADA MOUNTAINS.  IN ADDITION... THUNDERSTORMS ARE
EXPECTED IN MOST PORTIONS OF INTERIOR NORTHERN CALIFORNIA.

REFER TO THE FOLLOWING PRODUCTS FOR ADDITIONAL INFORMATION.

* WINTER WEATHER ADVISORY.... SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* ZONE FORECAST PRODUCT... .. SEE FPUS56 KSTO - ZFPSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

SNOW SHOWERS WILL LINGER INTO FRIDAY IN THE SIERRA NEVADA MOUNTAINS
WHICH WILL RESULT IN HAZARDOUS DRIVING CONDITIONS ON TRANS-SIERRA
ROADWAYS.  OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WEATHER.GOV/SACRAMENTO

KJ

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Mt Shasta/Western Plumas County

When
May 27, 11:00 AM PST to May 28, 1:00 AM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Mesonet

An additional three to six inches of snow fell in locations above 5000 feet with five to eight inches of snow falling along the crest. Locally gusty winds of 20 to 30 mph blew across the highest elevations.

Winter Weather, West Slope Northern Sierra Nevada

When
May 27, 11:00 AM PST to May 28, 1:00 AM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Mesonet

An additional three to six inches of snow fell in locations above 5000 feet with five to eight inches of snow falling along the crest. Locally gusty winds of 20 to 30 mph blew across the highest elevations.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236781, 236782.